Thunderstorm Wind, Campbell
- When
- July 20, 8:40 PM EST
- Where
- Campbell County, 0.56 mi W of Fordtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.370, -84.130
Several trees were reported down across the county.
A very moist and unstable environment existed across the Southern Appalachian region during the mid to late evening hours. Widespread wind damage occurred as a bowing convective segment moved south across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A very moist and unstable environment existed across the Southern Appalachian region during the mid to late evening hours. Widespread wind damage occurred as a bowing convective segment moved south across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 7:38 PM EST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 838 PM EDT Fri Jul 20 2018 .DISCUSSION...Showers and storms currently across southeastern KY and the northern Cumberland Plateau will continue to drift east southeast into the TN Valley this evening. The highest instability values remain across the central TN Valley and westward back toward the Cumberland Plateau. This area of moderate instability combined with 40 to 50 Knots of effective bulk shear will allow storms to maintain their strength as they drop down into our area. Low level shear is lacking right now so expect any rotation to remain confined to the mid levels unless a storm can latch onto a good boundary. Models do show low level shear increasing here in a few hours though, thus allowing for the current tornado watch. Wind damage and large hail will be the main threats with these storms but there is also the possibility of an isolated tornado due to the shear in place. Models still uncertain what happens later tonight after this first wave of storms rolls. However, thinking as of now is this line that is currently moving in will be the main show. New zones issued for tornado watch wording. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 89 70 85 / 60 60 60 50 Knoxville McGhee Tyson Airport, TN 70 85 68 82 / 60 60 60 70 Oak Ridge, TN 70 85 68 82 / 70 60 60 70 Tri Cities Airport, TN 66 82 65 79 / 60 70 70 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && SR
Hazardous Weather Outlook National Weather Service Morristown TN 321 PM EDT Fri Jul 20 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 321 PM EDT Fri Jul 20 2018 /221 PM CDT Fri Jul 20 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely tonight across much of the area, some of which may reach severe levels. The strongest storms are expected to move out of Kentucky into middle and east Tennessee late tonight, moving quickly into southeast Tennessee and southwest North Carolina into early morning Saturday. Some of these thunderstorms will be capable of producing damaging winds, large hail, and brief heavy rainfall. An isolated tornado cannot be ruled out, particularly across southern portions of the Tennessee Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The atmosphere will remain unstable into Saturday and strong to severe thunderstorms will again be possible Saturday afternoon into the evening. The main threats with any stronger storms will be damaging winds, large hail and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight.
Special Weather Statement
National Weather Service Morristown TN
728 PM EDT FRI JUL 20 2018
VAZ002-210015-
Wise VA-
728 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND THE CITY OF
NORTON UNTIL 815 PM EDT...
At 727 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockhouse to near Jenkins to Dongola.
Movement was southeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Norton, Wise, Coeburn, Pound, St. Paul and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8240 3689 8242 3688 8263
3685 8266 3699 8284 3701 8283 3701 8278
3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2327Z 306DEG 34KT 3731 8241 3714 8261 3709 8285
05/MASpecial Weather Statement
National Weather Service Morristown TN
814 PM EDT FRI JUL 20 2018
VAZ001-002-005-006-210100-
Scott VA-Wise VA-Russell VA-Lee VA-
814 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RUSSELL...EASTERN
LEE...SCOTT AND WISE COUNTIES AND THE CITY OF NORTON UNTIL 900 PM
EDT...
At 814 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haysi to near Wise to Rock House. Movement
was south at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia, St.
Paul, Nickelsville, Dungannon, Duffield, Clinchport, Dryden, Pardee,
Jasper, Castlewood, Fort Blackmore and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee...and southwestern Virginia.
LAT...LON 3703 8248 3698 8237 3696 8236 3700 8229
3699 8226 3700 8223 3688 8222 3665 8259
3659 8276 3660 8309 3686 8303 3685 8301
3689 8288 3693 8286 3697 8287 3700 8283
3711 8253
TIME...MOT...LOC 0014Z 003DEG 19KT 3717 8234 3703 8257 3690 8293
05/MAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
07/20/2018 LEE VA 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
07/20/2018 LEE VA 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
&&
DHThe Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
31 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Several trees were reported down across the county.
One tree was reported down on south Highway 25.
Several trees were reported down across the county.
Several trees were reported down in Maynardville.
Traffic signals and wires were reported down in Kingsport.
Several trees were reported down. One tree had fallen on a car.
A 73 mph gust was recorded at Whitesburg.
A tree fell onto a home on Charlotte Drive in Elizabethton killing the occupant.
Several trees were reported down across the county.
Several trees were reported down across the Cosby area.
Several trees were reported down around the community of Butler.
A home was damaged in Spring City.
Several trees were reported down in Decatur.
Numerous trees and power lines were reported down across the northern half of the county.
Several trees were reported down in the Pikeville area.
Several trees were reported down across the county.
Multiple trees were reported down.
Two trees were reported down on highway 64.
Several trees were reported down and a power line was downed across a road.
Quarter size hail was reported.
A few trees were reported down near Huntsville.
Two trees were reported down across the Southern part of McMinn county.
Several trees were reported down just east of La Follette.
Several trees were reported down around the Rockwood area.
Numerous reports of downed trees were received across the northern part of the county.
Several trees were reported down across the southern part of the county.
Several trees were reported down across the county.
A tree was reported down on Highway 163.
One tree was reported down in Ooltewah.
Bridge washed out on lower Pleasant Hill Road.
Several trees were snapped and uprooted near the Ocoee Whitewater Center.
Multiple trees were reported down.
Several trees and power lines were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758523, 758524, 758525, 758526, 758528, 758529, 758530, 758582, 758533, 758535, 758538, 758539, 758540, 758542, 758536, 758544, 758545, 758546, 758543, 758547, 758548, 758550, 758551, 758553, 758552, 758555, 758554, 758556, 758559, 776839, 758560, 758561, 758562.